Aa
A
A
A
Close
Women's Health Community
65.6k Members
Avatar universal

Mirena IUD

I am thinking about getting the Mirena IUD.  I would just like some personal experiences from people who have used it.  I have also heard that it is best to be used after you have a child and I have never had a child.
5 Responses
Avatar universal
I have used all kinds of IUD's on and off for 18 years, it was my favourite choice  of birth control.  A large number of  of women that I have spoken to on this subject have experienced heavier bleeding and severve cramping before and during their periods which if this is already a problem for you could make it worse ...  luckily this wasnt an issue for me.  Usually you do have some cramping after insertion for a couple of days but this settles quickly, if it doesnt I strongly suggest that you have it removed straight away.  Hope this helps.  Good luck!
Avatar universal
Also I used IUD's safely and effectively between 3 of my children.

Good luck!
93532 tn?1349374050
I LOVED my Mirena. I had one placed 8 weeks after having my second son and kept it in for roughly 15 months before we started TTC again. It worked wonderfully and once I weaned and my period resumed, it was so light and painless. In fact, once I have this baby, even though my dh is getting the big V done, I still plan on getting another one just because I loved the effects.

Check out www.mirena.com for more info. Many women will have the good side effects, but some will take close to a year to have lighter cycles. Even if you haven't had a child, they can still place it, though it may be a little more painful to insert.

Andi
Avatar universal
I just got mine a few weeks ago. I had it inserted when I was 4 weeks postpardum.
It's alright... I bled for 3 1/2 weeks from the delivery, got it insterted a few days later, spotted and bled for another 2 weeks.. then it went away, now it started back up again. I'm so mad!
It's summer for God's sake it's 110 degrees! Give me a chance to put on my bikini, which is WHITE! lol gr.
Anyway... I'm sure it will subside and eventually stop completely.
I tell all my friends about it, it's super easy and effective, dont have to worry about pills, patches, or shots, which I have friends and family members who HAVE gottn preggo while taking those 3 things.

It's like this.. get it and forget it.. You get a reminder card to come in in 5 years and whala, presto! You're good to go.
They highly advise that you are in a monogomis relationship though. Because contracting an STD can cause difficulties.
I had trouble finding a doctor to do it, so I went to Planned Parenthood.. Took 45 min and I was outa there.

I give it 10 kudos!
:-)
Avatar universal
My wife and her Mirena IUD.

My wife is on the Mirena IUD (levonorgestrel) and it has now lead to our separation, probable divorce, mental illness for her, and life threatening physical side effects.

My wife has only been on the Mirena IUD for 4 months and the effects were subtle at first.  She does not see the connection to Mirena. Her reasoning is completely shot. She knows she is having the side effects, she knows that it says that they are possible side effects of Mirena yet she still insists that it is not the Mirena. Her defence is that she has been on birth control for years, which is a completely irrational defence as she has never been on this chemical.

I have now learned that she should not have been placed on it in the first place.  She has never had a child and she has had trouble with depression, anxiety and A.D.H.D in her life. She is only 28. The doctors are so irresponsible. Many Doctors will not even believe that the millions of victims of this drug are in fact victims of this drug even in the presence of direct evidence. The horror stories I have read!

In hindsight the first sign was the pain. She was in extreme pain for over a month.

Another sign was allergic reaction symptoms. She has had, and continues to have (on and off), shortness of breath, swelling of the lips throat and tongue, rashes, hives, and itchiness. We sent her to an allergist in month 2 and they said she has no allergies.

She also has never completely stopped her period and continues to spot every 3 weeks.

She had some slight joint pain in times past and that has now become so bad that she rarely sleeps through the night.

Emotionally she has become erratic. She has broken up with me, slept with another man, got back together with me, broke up with me again etc. We did not have any of those sorts of troubles at all in our 7 year relationship and 5 year marriage. While she was on the IUD we celebrated our 5th wedding anniversary happily. Just a few short weeks later she wanted to end it, and then a few short weeks later we were together again and a few short weeks after that she wanted to end it again. In a normal situation I would not have been willing to take her back but knowing what I know now about the Mirena it is very difficult to abandon her. We had been living in different cities for our careers and as such I am not around her much now.

During this time I have seen her mood changes and they are alarming. She has nearly been fired from her job on multiple occasions, began turning to alcohol and partying to distract herself from the state of her life. She has distanced herself from all of our older friends (more mature) and now only hangs out with the "partier" friends.

I feel for anyone going through this, this drug should be illegal or at the very least doctors should be required to do follow ups with both the patient and their spouses. Psychiatrists should be involved with the FACT that there is a risk of mental health issues being triggered. Even if this chance is remote, it should be required.

Considering that the emotional effects can lead to serious irrational and illogical behaviour I would never tell anyone to even try this drug. Not because it is likely to be bad, it is actually more likely to be fine, but in the event it is bad it is likely you wont know and your loved ones are powerless to force you to get help. So if you don't know it, and wont see the connection and wont see a doctor then there is nothing your loved ones can do except watch you destroy your life.

8 years ago I watched and cared for my father while he died from ALS / Lou Gehrigs Disease and this is harder to handle then that. Having a family member, and worse so your spouse, on a life ruining drug 24 hours a day that itself has triggered an emotional state that prevents them from seeking help or stopping the medication is thus far the most difficult thing I have had to handle in my life. Furthermore, knowing that her allergic reaction could turn into anaphylactic shock at some point and she could stop breathing makes it very difficult to permanently "get over".  Compound those with the knowledge that this is not "my wife" makes it harder to let her go and give up on our marriage.

If you are reading this because you are in a similar situation my heart goes out to you. If you are reading this because you are considering this device: proceed with extreme caution, the risks may be small, but if you were to have this same reaction what would the cost be? Please ask yourself if your entire life as you know it is worth the convenience?

Whatever reason you have for reading this, understand that every woman is different. Any one of the symptoms or side effects listed above are a problem and cause for concern and removal. Don't be a victim of this, get it out, see how you feel after words. Consider taking supplements that will help you balance your hormones naturally after removal. Some such supplements are Evening primrose and Black Cohosh. Become your own best friend and really pay attention to how you are feeling emotionally and find a hormonal (emotional) balance that is right for you. Do not let the doctors put you on more chemicals such as anti-depressants if your mood changes have come about since insertion, remove the problem, remove the IUD.

My heart sincerely goes out to all those effected. I now have a new intimate understanding and compassion for people who have family members that they can not help such as those with addictions, mental health issues, and bad reactions to medications. The silver lining being that I am now going to commit my considerable business resources (I'm a successful business person) to furthering the betterment of our medical system and the supports available to families in need.

Considering the number of victims this drug has claimed, there is no other tragedy that I know of that is more costly.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.